The joke among professionals is that their clients/patients will listen more to their Barber, Hairdresser or other retirees sitting around the pool than they will listen to them.  The situation is worsened by the availability of mis-information on the Web.  Most people have no idea which piece of info comes from a valid and unbiased source or is a jumble of invalid biased information.

I have to admit, I fell prey to this syndrome. 

As with most men, I am still going to the same guy who has cut my hair for the past 35 or more years.   He is just a couple of years younger than me.  We have aged together.  I have sat in his chair in multiple different salons.  While getting my haircut, I no longer listen to his sexual and sports conquests;  now I listen to stories about his children and grandchildren and – of course – to his aches and pains.  Some have been very serious – a bout with bladder cancer – others the normal BS of growing older.

This past Friday, I was getting my haircut and trying not to fall asleep as the litany of those problems spewed forth.  But – I became more alert when he told me that his Doc was changing one of his meds.  He was taking a Statin drug and the Doc now believes the leg pain was not because he was on his feet all day, but was a side effect of the meds.  He elaborated.

That evening, I researched the side effects of Statins and learned a lot.  Three main ones – leg and muscle pain, fatigue and memory issues.  My wife was put on Statins shortly after her stroke.    She has suffered extreme exhaustion, leg and muscle pain and some memory issues.  In the early stages of her recovery, we assumed that these were all secondary to her stroke.  After all, her left side is compensating for her right side weakness; her effort put into recovery would exhaust anyone; and the stroke was equivalent to her being hit in the head with a baseball bat.  But – these things did not abate as her recovery progressed.  I’ve learned that these side effects are more prevalent in women and those over 65.  SOB.

The family joke has always been that my wife got all the “fast” and her sister got all the “slow.”  For her to not have the energy to do – was undermining her recovery.

I broached this with her Doc.  She is now on a 3 week Statin “holiday.”  I am keeping a daily record of her functioning.  I can only pray that this will assist her recovery.  I may post that record if I determine it will be of value to others.

She had more energy at the gym this morning and there was no leg pain walking down the stairs as there has been for the last couple of weeks.

Moral of this story – don’t fall asleep in the Barber’s chair.

Advertisements